MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.2 WIRE, LARGE, 12°

OLYMPUS WINTER & IBE GMBH HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.2 WIRE, LARGE, 12°
Model Number WA22503D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This report is related to the following patient identifier: (b)(4).
 
Event or Problem Description
It was reported during a therapeutic transurethral resection of the prostate (turp) procedure, while using the high-frequency resection electrode an intravesical oxyhydrogen explosion occurred in which the patient's bladder was perforated several times.The patient had to undergo emergency surgery, the bladder was reconstructed, and the bladder function was restored.The operating time was extended by approximately 3 hours while the patient was under general anesthesia.No further patient impact was reported.
 
Event or Problem Description
It was reported that there was no defect with the olympus devices, and the devices were functioning properly.Additionally, in a discussion with the operation manager (who was present during the operation), it is not believed that an olympus device could have caused the oxyhydrogen explosion.All the devices were inspected prior to use and the maintenance intervals had been adhered to in accordance with the law.Furthermore, the hoses used were also not leaking.The customer noted, "the explosion of oxyhydrogen gas is a very rare risk in this operation, which has nothing to do with the devices used.".
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to provide additional information received through follow up (b5).The device history record was unable to be reviewed for this device since the serial number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, it is likely that the reported event occurred due to procedural complication during the operation.During resection, cutting and coagulating, thermal decomposition of the purge fluid produces a detonation-capable mixture of gaseous hydrogen (h2) and oxygen (o2), also known as oxyhydrogen or oxyhydrogen.Activating the radio frequency (rf) current in the presence of flammable gases can cause the gases to ignite or explode.This can result in bladder perforation or puncture, exogenous burns or other injuries.However, the subject device was not returned, and the root cause of the reported event could not be determined.Olympus will continue to monitor field performance for this device.

Brand Name
HF-RESECTION ELECTRODE, LOOP, 24 FR., 0.2 WIRE, LARGE, 12°
Common Device Name
HF-RESECTION ELECTRODE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20339193
Report Number9610773-2024-02388
Device Sequence Number8054930
Product Code FAS
UDI-Device Identifier14042761068205
UDI-Public14042761068205
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWA22503D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2024
Supplement Date Received by Manufacturer11/22/2024
Initial Report FDA Received Date09/30/2024
Supplement Report FDA Received Date12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLV-180 EVIS EXERA II XENON LIGHT SOURCE; CV-180 EVIS EXERA II VIDEO SYSTEM CENTER (7643854); WA22366A RIGID ENDOSCOPE WORKING GUIDE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale